Texas, 2018

Hail in Texas, February 6, 2018

February 6, 2018 · NWS SHV · 6 events in 4 counties and zones

A cold front moved southeast across Northeast Texas, Southwest Arkansas, and Northern Louisiana during early morning hours of February 6th. Meanwhile, overrunning increased during the daytime hours which led to the development of scattered showers behind the front, which developed into embedded thunderstorms as upper level disturbances shifted northeast across the area enhancing large scale…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A cold front moved southeast across Northeast Texas, Southwest Arkansas, and Northern Louisiana during early morning hours of February 6th. Meanwhile, overrunning increased during the daytime hours which led to the development of scattered showers behind the front, which developed into embedded thunderstorms as upper level disturbances shifted northeast across the area enhancing large scale lift, ahead of an upper level shortwave trough which moved into the Southern Plains during the afternoon from the Four Corners region. Steep lapse rates ahead of this shortwave trough contributed to elevated instability aloft, with deep layer shear also adequate enough for some organized post-frontal thunderstorms within a cool air mass with surface temperatures in the lower 50s. As a result, a few of these storms became severe, producing numerous reports of small and large hail across portions of Northeast Texas during the afternoon hours. The strong to severe thunderstorms diminished by early evening as the post-frontal rains became more widespread across the area, thus diminishing the elevated instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 6, 12:13 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 6, 12:13 PM CST, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1213 PM CST Tue Feb 6 2018

.AVIATION...
IFR/LIFR cigs will continue through the remainder of the afternoon
and evening, as overrunning continues to increase atop the shallow
cold air dome in place near and N of a stationary front extending
from Deep E TX into Cntrl LA. Vsbys will be reduced in areas of
-RA/-DZ that develop near and N of the front, with patchy dense FG
possible at LFK through late afternoon. Should start to see
deeper convection develop after 00Z Wednesday over portions of E
TX into N LA/SW AR along and just N of the front, as a weak
frontal wave develops and shifts ENE across Ncntrl LA. This may
result in minor improvements to cigs, before the convection
begins to diminish from NW to SE after 06Z. The convection should
end across the TYR/GGG/TXK terminals by 10Z, SHV/MLU by 12Z, but
the post-frontal rains look to persist through early to mid-
afternoon Wednesday over Deep E TX and the Srn sections of Ncntrl
LA. Once the rains end late tonight/after daybreak Wednesday,
should see a slow improvement to cigs, which will become MVFR
across much of E TX by or shortly after 12Z, and SW AR/extreme
Nrn LA prior to 18Z. Additional improvement to VFR is expected
Wednesday afternoon over all but Deep E TX and the Srn sections
of Ncntrl LA. ENE winds 5-9kts this afternoon will become NNW
7-12kts later this evening, with gusts to 20kts over the Wrn
sections of E TX. /15/

&&

.PREV DISCUSSION... /issued 1027 AM CST Tue Feb 6 2018/

DISCUSSION...
Scattered showers are only very gradually increasing across the
area this mrng. Have reduced aftn pops to likely cat areawide and
have removed thunder from northern sections where the sfc based
cold air mass slightly deeper. Temps will continue to remain near
steady in weak caa and thick cloud cover this aftn. /07/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  54  43  48  33 /  70 100  40  10
MLU  53  44  47  32 /  70 100  80  10
DEQ  45  33  49  27 /  60 100  10   0
TXK  46  36  46  30 /  60 100  10   0
ELD  46  39  47  29 /  60 100  40   0
TYR  52  38  46  32 /  70  90  20  10
GGG  54  40  47  32 /  70 100  30  10
LFK  61  46  48  37 /  70  90  70  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15/07
Hazardous weather outlook, Feb 6, 12:04 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1204 PM CST Tue Feb 6 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071815-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1204 PM CST Tue Feb 6 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Coverage and intensity of showers and thunderstorms will gradually
begin to increase across the area later this afternoon into the
overnight. A few stronger storms may be capable of producing hail,
mainly south of Interstate 20. In addition, locally heavy
rainfall will also be possible this evening through early
Wednesday morning, mainly southeast of a line from Tyler Texas to
Prescott Arkansas. Storm total rainfall amounts of between one and
three inches are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated thunderstorms will persist into Wednesday across
portions of East Texas and Louisiana along and south of Interstate
20. However, the threat for heavy rainfall and severe weather
should diminish by sunrise Wednesday morning. The rain should
completely exit the area by Wednesday night.

More showers and thunderstorms will be possible beginning Friday
afternoon, through the weekend, and possibly into early next
week. However, no organized threat of severe weather is expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Due to the isolated nature of any severe weather...spotter
activation is not anticipated at this time.

07

In the hours before

Special weather statement, Feb 6, 1:23 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
123 PM CST TUE FEB 6 2018

TXZ136-062015-
Smith TX-
123 PM CST TUE FEB 6 2018

...SPECIAL WEATHER STATEMENT...

At 123 PM CST, Doppler radar was tracking a strong thunderstorm just
south of Noonday, or 7 miles west of Whitehouse, moving northeast at
45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Tyler, Whitehouse, Bullard, Noonday, New Chapel Hill and Winona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3255 9520 3255 9519 3254 9519 3255 9518
      3253 9502 3252 9502 3253 9499 3230 9499
      3214 9535 3222 9544
TIME...MOT...LOC 1922Z 226DEG 38KT 3223 9535

15

The radar

The Shreveport radar (KSHV), 140 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Smith

When
February 6, 1:35 PM CST
Where
Smith County, 1.8 mi WSW of Coplen
Measured
0.75 in hail
Reported by
Public
Coordinates
32.242, -95.309

Dime size hail fell in South Tyler.

Hail, Gregg

When
February 6, 2:06 PM CST
Where
Gregg County, 0.98 mi WSW of Gladewater
Measured
0.75 in hail
Reported by
Social Media
Coordinates
32.524, -94.945

Dime size hail fell on the south side of Gladewater.

Hail, Franklin

When
February 6, 3:05 PM CST
Where
Franklin County, 0.75 mi NE of Mt Vernon
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.188, -95.222

The Mount Vernon Herold Newspaper reported pea to quarter size hail covering the ground in Downtown Mount Vernon.

Hail, Cass

When
February 6, 3:24 PM CST
Where
Cass County, 0.46 mi NNW of Alamo
Measured
1.25 in hail
Reported by
Public
Coordinates
33.256, -94.073

Half dollar size hail fell at the International Paper Plant.

Hail, Smith

When
February 6, 4:22 PM CST
Where
Smith County, 2.5 mi NNW of Mt Sylvan
Measured
0.88 in hail
Reported by
Public
Coordinates
32.485, -95.460

Nickel size hail fell in the Hideaway Lake Subdivision.

Hail, Smith

When
February 6, 4:25 PM CST
Where
Smith County, 1.34 mi SW of Lindale
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.506, -95.416

Quarter size hail fell on the southwest wide of Lindale.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730230, 730231, 730232, 730233, 730235, 730234.